Georgia, 2002

Damaging Wind in Georgia, August 27, 2002

August 27, 2002 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 27, 1:32 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 27, 1:32 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT TUE AUG 27 2002

ZFP:
MOIST AND OCNLY UNSETTLED PATTERN TO CONTINUE FOR THE NEXT FEW DAYS.
THE 12Z ETA AND AVN ARE IN VERY GOOD AGREEMENT BUT DETAILS ON THE
CWFA SCALE ARE STILL DIFFICULT TO PIN DOWN. WELL DEFINED LOW LVL
CONVERGENCE AXIS ACROSS SOUTH GEORGIA AND OUR COASTAL WATERS THIS
AFTN FOCUSING HEAVY CONVECTIVE RNFL. WHILE THE MODELS CONTINUE TO
DRAPE A QUASI-STATIONARY BOUNDARY ACROSS OUR REGION INTO FRI...
BROAD SCALE OMEGA IS PROGGED TO SHIFT OFFSHORE. QPF FIELDS ALSO
SHIFT FROM ERN NORTH CAROLINA SOUTHWARD OVER OUR OFFSHORE WATERS.
THE ETA H7 UVV AND QPF FIELDS LOOK TOO EXAGGERATED AND WILL FOLLOW
CLOSER TO THE AVN SOLUTION.

IN THE SHORT TERM...HEAVY RNFL STILL A THREAT THROUGH THIS EVENING.
NOT CONFIDENT THAT THE DOWNPOURS OVER OUR GEORGIA CWA WILL MAKE
THEIR WAY INTO OUR NRN ZONES BEFORE DISSIPATING. IT IS DIFFICULT
TO DISCERN INDIVIDUAL VORT MAXIMA IN THE WATER VAPOR IMAGERY...IT
LOOKED LIKE ONE MAY HAVE ZIPPED NNE THRU THE MIDLANDS THIS MORNING.
BEST PLAN OF ACTION IS TO CONTINUE 50/60 POPS THRU WED THEN TAPER
BACK UNTIL FRI.

ON FRI...IT LOOKS LIKE ONE LAST SURGE OF LIFT AND MOISTURE ON THE
HEELS OF ATLC HIGH PRES DOMINANCE. LABOR DAY WEEKEND SET FOR HIGH
TEMPS 85-90 COAST AND AROUND 90 INLAND AS DEEP ONSHORE PREVAILS
WITH 20/30 PCNT CHCS OF MAINLY DIURNAL SHOWERS/TSTMS.

CWF:
FRONT STRETCHED ACRS CAROLINAS AND GA WITH HIGH PRES OFF THE MID
ATLC COAST WILL SHIFT WINDS SLOWLY TO THE SE AND PICK SPEEDS UP A
LITTLE OVER NEXT 2 DAYS. WINDS AND SEAS EXPECTED HIGHER OVER MARINE
ZONES N OF OUR WATERS. BUT WITH EXPECTED GOOD PCPN COVG AND TIGHTER
GRAD...PLAN TO SLIGHTLY HIGHER THAN CURR FCST FOR OUR NRN WATERS IN
THE SHORT TERM. NO HEADLINES THOUGH.

PRELIM NUMBERS:
CHS   72  85  72  84 /  70  60  30  40
SAV   71  87  71  87 /  50  50  30  40
CHL   76  83  76  83 /  70  60  30  40
NBC   71  85  72  84 /  70  60  30  40
RBW   70  85  70  86 /  70  60  30  40
MHP   71  87  71  88 /  50  40  20  30

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Aug 27, 3:39 PM EST, 46 minutes before
GAZ137-140-141-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT TUE AUG 27 2002

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS EASTERN LONG
AND WESTERN MCINTOSH COUNTIES THROUGH 530 PM. LOCATIONS NEAR
THE PATH OF THESE STORMS INCLUDE TOWNSEND...VALONIA...AND
SOUTH NEWPORT.

LOCALIZED WIND GUSTS TO 50 MPH...SMALL HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING STRIKES CAN BE EXPECTED WITH THESE STORMS.

MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.

The radar

The Jacksonville radar (KJAX), 103 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
August 27, 4:25 PM EST
Where
McIntosh County, 2 mi E of Darien
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.370, -81.400

Several trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312407.